March 30, 2018

CDPH Issues Urgent Warning About Synthetic Cannabinoids

Eight cases of severe bleeding reported after using synthetic cannabinoids
 
 
The Chicago Department of Public Health (CDPH) is warning people about the dangers of synthetic cannabinoids -often called fake weed, K2 and spice- after eight people in Chicago who used synthetic cannabinoids suffered life-threatening bleeding. Additional cases have been reported across the state.
 
CDPH recommends that anyone using synthetic cannabinoids and experiencing severe, unexplained bleeding or bruising to be taken to the hospital immediately or call 911.
 
“Synthetic cannabinoids are unsafe and should be avoided,” said CDPH Commissioner Julie Morita M.D. “If you have purchased this product, do not use it. Anyone who believes they may be symptomatic should see their medical provider immediately. CDPH is taking every precaution in order to limit the impact of this outbreak.”
 
Synthetic cannabinoids are not one drug, but hundreds of different chemicals manufactured and sold. These chemicals are called cannabinoids because they act on the same brain cell receptors as the main active ingredient in marijuana. Synthetic cannabinoid products are unsafe. It is difficult to know what’s in them or what your reaction to them will be. The health effects of using synthetic cannabinoids can be unpredictable and harmful—even life-threatening. 
 
Eight people in Chicago and 32 people in Illinois have suffered severe bleeding, some of whom are in the ICU with threatening illness, after reporting using synthetic cannabinoids. CDPH continues to work with Illinois Department of Public Health to investigate these cases to try to identify a common product. CDPH has also issued an alert to area physicians of the outbreak, providing medical guidance. For more information on synthetic cannabinoids, visit the CDC website.
 
The Chicago Police Department is working with state and federal partners to address the issue. 
 
###

 News Release Facts

Department:

 I Want To